Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Pueblo, CO

July 18, 2020Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 18, 2020, 2:38 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 2:38 PM MDT (20:38 UTC)
Expired
Jul 18, 2020, 5:29 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS55 KPUB 182038
FFWPUB
COC055-182345-
/O.NEW.KPUB.FF.W.0030.200718T2038Z-200718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
238 PM MDT Sat Jul 18 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...

* Until 545 PM MDT.

* At 237 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Around three tenths inch of rain
  has already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Spring Burn Scar north of Highway 160.

Excessive rainfall over the burn scar will result in debris flow 
moving through the South Oak Creek, North Abeyta Creek and Dog 
Springs Arroyo. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3772 10502 3758 10497 3755 10504 3755 10510
      3763 10518 3769 10521

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR

$$

Heavener
2 follow-up statements
795 
WGUS75 KPUB 182140
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
340 PM MDT Sat Jul 18 2020

COC055-182345-
/O.CON.KPUB.FF.W.0030.000000T0000Z-200718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
340 PM MDT Sat Jul 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL HUERFANO COUNTY...

At 338 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Around one half inch of rain has already
fallen.  Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar will result in debris flow 
moving through the North Abeyta Creek and Dog Springs Arroyo 
drainages. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.

Additional rainfall amounts of 0.5 inches are possible in the warned 
area as more activity moves through Paradise Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3772 10502 3758 10497 3755 10504 3755 10510
      3763 10518 3769 10521

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.30-0.50 INCHES IN 1 HOUR

$$

Heavener
065 
WGUS75 KPUB 182329
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
529 PM MDT Sat Jul 18 2020

COC055-182339-
/O.CAN.KPUB.FF.W.0030.000000T0000Z-200718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
529 PM MDT Sat Jul 18 2020

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3772 10502 3758 10497 3755 10504 3755 10510
      3763 10518 3769 10521

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:34 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 11:34 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 AM MDT Sat Jul 18 2020

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Sat Jul 18 2020

Upper level high pressure remains in place over the srn U.S. today
and tonight, while short wave trough slides eastward along the
US/Canadian border through the period. At the mesoscale level, weak
upper level convective vort was drifting through srn CO this
morning, while subtle sw-ne oriented surface trough was found across
the southeast plains. For today, convective set-up looks fairly
similar to yesterday, with mountains favored once again early in the
day, before weakening storms drift across interior valleys and the
plains from mid afternoon into the evening. Models suggest swrn mtns
and srn Sangres are most favored for storms, as upper level energy
lingering near the NM border boosts upward motion slightly. Could
also see sfc trough on the plains light up with convection late day,
especially along and south of a KLAA to KTAD line. SPC SWODY1 has
marginal risk for a severe storm back into sern CO today, which
looks a little ambitious given weak shear and modest CAPE, though an
isolated wind gust to around 60 mph may be possible given rather
deep inverted-v sounding profiles. Max temps should end up within a
degf or two of Friday's numbers, and lower Arkansas Valley readings
will rise to near/slightly above 100f once again. Tonight,
convection slowly dies off through the evening, lingering longest
near the NM border and across the far sern plains. Surface cold
front will drop south through the plains overnight, with n-ne winds
and increasing dewpoints behind the boundary early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 420 AM MDT Sat Jul 18 2020

Sunday-Sunday night...Weak westerly flow aloft across the region
today will become more north to northwest through the day Sunday, as
the large area of high pressure aloft, from the Southern High Plains
through the Central Rockies and into the Desert Southwest, is
progged to be shunted slightly to the southeast through the day
Sunday, as eastern Pacific energy translating across the
Intermountain West continues into the Upper Midwest on Sunday. This
passing wave sends a weak front across eastern Colorado through the
day Sunday, though there still remain differences on the amount of
low level moisture return across southeast Colorado. The latest NAM
remains the most aggressive with dew pts in the mid to upper 50s
banked up across the eastern slopes Sunday afternoon, where as the
GFS, EC and other higher res models keep the best low level moisture
across the far southeast plains. Latest models do indicate some
drier air starting to filter into western Colorado through the day
Sunday, with PWATs progged between 1/2 to over 1 inch from west to
east across the state. At any rate, there will be enough moisture
to support scattered to numerous showers and storms over and near
the higher terrain Sunday afternoon, with some storms pushing
east across the far southeast plains through the later afternoon
and evening hours. With the weak flow aloft, storms will be slow
moving, with locally heavy rain and the potential for flash
flooding, especially for area burn scars, and will continue to
monitor later models for a possible flash flood watch on Sunday.
The latest SPC Day 2 Outlook also indicates the southeast plains
in a marginal risk, with mixed layer capes of 1000-2000 j/kg and
just enough shear to support a few isolated strong to severe
storms across the plains, with gusty outflow winds and large hail
the main risks. With cooler air behind the front and more expected
convection, temperatures to cool slightly on Sunday with highs in
the mid 80s to mid 90s across the plains, and in the 60s to low
80s across the higher terrain.

Monday-Friday...Weak westerly flow aloft progged to continue into
early next week before becoming more south to southwest by mid to
late next week, as a broad upper trough developing across the West
Coast pushes the upper high south and east of the Rockies. This
will open the door to more subtropical moisture to filter into
western and central Colorado for later next week. Until then,
there looks to be enough residual and recycled moisture to support
daily chances of showers and storms through the period, with the
best chances of wetting rains over and near the higher terrain.
With the weak steering flow aloft, locally heavy rainfall and the
potential for flash flooding will remain the main risks with
storms through next week. Temperatures through the end of the work
week look to be at to slightly above summer norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM MDT Sat Jul 18 2020

Vicinity thunderstorms are expected over KALS, KCOS, and KPUB this
afternoon. Flight categories may lower to MVFR and IFR if a storm
develops overhead. After the storms dissipate, VFR conditions are
expected for the rest of the forecast period. KCOS and KPUB will
have a cold front pass overhead a little after midnight, gusty
northerly winds are expected. Lower clouds are also expected to
form, but not until the early morning. CIGS won't be low enough
to lower the flight categories for either site.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jul 18, 11:36 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Sat Jul 18 2020

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Sat Jul 18 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to develop over the
mountains around midday, then spread across interior valleys and the
eastern plains from mid-afternoon into the evening. Brief heavy
rainfall, frequent lightning, small hail and wind gusts to 50 mph
will be possible with any stronger storms. Across the southeast
plains, south of an Eads to Trinidad line, one or two severe storms
may be possible this afternoon, with winds gusting over 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be daily chances of afternoon and evening thunderstorms
across south central and southeast Colorado Sunday through Friday.
The best coverage of storms will be over and near the higher terrain
in the afternoons, with some storms spreading south and east across
the far southeast plains through the late afternoon and evening hours.
With generally weak steering flow aloft, storms will be slow moving
and capable of producing locally heavy rainfall. This will lead to
the potential for flash flooding, especially for area burn scars.
Other storm risks will be frequent cloud to ground lightning, hail
and wind gusts to around 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and far southeast plains this afternoon
and evening.

SKELLY/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:06 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more30 hr
Jul 18, 3:36 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano118 min
Jul 18, 4:27 PM MDTSpecial Weather StatementPUBAlamosa48 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.